Wyoming, 2023Tornadoes and Hail in Wyoming, June 23, 2023
June 23, 2023 · NWS UNR · 4 events in 2 counties and zones
A tornadic thunderstorm developed over far southern Campbell County and tracked east-northeast into Weston County. The storm produced a large F-2 tornado that moved over the North Antelope Rochelle Coal Mine in far southeastern Campbell County, causing considerable damage and minor injuries at the mine.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornadic thunderstorm developed over far southern Campbell County and tracked east-northeast into Weston County. The storm produced a large F-2 tornado that moved over the North Antelope Rochelle Coal Mine in far southeastern Campbell County, causing considerable damage and minor injuries at the mine. Large hail and wind gusts over 80 mph accompanied the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 23, 3:46 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jun 23, 3:46 PM MST, 1 hour 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
446 PM MDT Fri Jun 23 2023
.DISCUSSION...(This Evening Through Friday)
Issued at 114 PM MDT Fri Jun 23 2023
Main concern over the forecast period will be the potential for
severe weather today into tonight. Upper low over the Great Basin
will approach the region this afternoon. Associated increase in
large scale forcing coupled with gradual daytime destabilization
along/south of a northward-moving frontal zone will promote the
development of convection. Initial convection may be discrete or in
clusters, but as broader ascent overspreads the region, gradual
upscale growth into one or more complexes/MCSs will become
increasingly likely. All hazards look possible.
WV imagery this afternoon indicates an upper low over the Great
Basin approaching the Rockies. Broad ascent is evident surrounding
the low. Vis/IR imagery reveals persistent stratus over portions of
northeastern WY and western SD transitioning to cu/stratocu with
daytime heating. Billow clouds indicate that a stable layer persists
over much of southwestern SD and extending southward into
northwestern NE in the wake of morning convection. Farther east,
skies are relatively clear owing to subsidence behind this
convection. With daytime heating, the position of a nearly
stationary synoptic front stretching from central SD southward into
northern NE and northwestward into northeastern WY is becoming
increasingly well-defined thru surface obs, but it is still somewhat
nebulous--partially due to modification from this morning's
convection. A warm, moist air mass is in place over much of western
SD, with dew points mostly in the 60s and temperatures in the upper
60s to mid/upper 70s. Slightly cooler over northeastern WY, with
temperatures in the 60s and dew points largely in the upper 50s.
Some northward retreat of the aforementioned front as a warm front
is anticipated this afternoon and evening. However, northward extent
of the surface unstable sector--particularly across western SD--is a
question mark. Within the unstable sector, SB/MLCAPE will likely
increase to 1-2 kJ/kg by 21z, potentially exceeding 2000 J/kg in
spots. Meanwhile, effective bulk shear magnitudes are broadly
anticipated to increase to 30-40 kt. Stronger deep-layer and low-
level shear are anticipated in the vicinity of the frontal zone and
potentially near the Black Hills owing to terrain-driven flow
modifications. This is reflected quite well in the 12z HREF mean
fields, which show a corridor of ~200 m2/s2 of 0-3-km SRH extending
from Fall River Co. eastward thru Jackson Co. by 22z, with second
localized maximum >200 m2/s2 in the vicinity of the northern Black
Hills. Collectively, the base state environment and localized
perturbations owing to terrain and the frontal zone will likely also
support a few areas of locally enhanced STP values of 1-2. Outside
of these areas of locally backed low-level flow and correspondingly
favorable hodographs for dominant right-moving supercells (at least
initially), hodographs this afternoon are relatively straight, which
could support splitting supercells and/or initially dominant left
movers. Combination of steepening midlevel lapse rates, fairly
strong deep-layer shear, and potentially strongly rotating updrafts,
could support some large/significant hail with discrete cells early
in the event. Upscale growth owing to increasing large-scale ascent
(as noted previously) and constructive cell interference with time
should promote a transition to primarily a damaging wind threat
later in the event (03z onward, if not earlier). Depending on the
northward extent of appreciable low-level buoyancy, a QLCS tornado
threat may evolve with time as 0-3-km shear vector magnitudes ahead
of any maturing QLCS increase to 30-40 kt. Given PWATs exceeding
130% of normal regionwide per 12z RAOBs, locally heavy rainfall and
flash flooding is also a concern--particularly in any locations
where training can occur and/or that have recently experienced heavy
rainfall (e.g., northern Crook County, Ziebach County, southeastern
Tripp County). Widespread issues are not currently anticipated given
that storms/complexes will be fairly progressive on the whole.
Forward speed of the upper low slows somewhat tomorrow as it
progresses eastward over the Dakotas. Lingering moisture and a
tightening pressure/height gradient on the backside of the system
will support another round of showers/storms--along with breezy
conditions--tomorrow. However, severe chances will decrease
significantly as surface buoyancy is largely shunted east of our
area and more stable midlevel lapse rates overspread the region. As
the upper low departs late in the weekend, dirty shortwave ridging
builds over the High Plains. Though PWATs are projected to briefly
drop below average on Sunday, model consensus suggests they will
return to near/above average by Monday. Thus, despite a somewhat
drier/warmer period owing to increased midlevel ridging, daily
chances for storms will continue. Troughing over the western CONUS
will likely expand eastward in the Tuesday/Wednesday time frame per
model consensus, which could support the return of a more active
pattern.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 440 PM MDT Fri Jun 23 2023
Scattered to numerous thunderstorms, some strong to severe with
large hail and damaging wind gusts, will spread eastward across
northeastern Wyoming and western South Dakota during the rest of
afternoon and tonight. Low stratus will return behind the
thunderstorms with areas of IFR CIGS. Showers and thunderstorms
are expected during the day on Friday with AREAS MVFR/LCL IFR
conditions.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...Sherburn
AVIATION...10
Hazardous weather outlook, Jun 23, 9:11 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1011 AM MDT Fri Jun 23 2023
SDZ012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
241300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1011 AM MDT Fri Jun 23 2023 /1111 AM CDT Fri Jun 23 2023/
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
There is an enhanced risk (level 3 of 5) of severe thunderstorms
today, meaning that numerous severe storms are possible. Primary
hazards include hail greater than two inches in diameter and wind
gusts over 75 mph. Tornadoes are also possible. Heavy rain may
result in localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance of thunderstorms on Saturday and Monday.
Organized severe thunderstorms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ001-002-241300-
Harding-Perkins-
1011 AM MDT Fri Jun 23 2023
This Hazardous Weather Outlook is for portions of northwestern
South Dakota.
.DAY ONE...Today and Tonight
There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging wind gusts. Heavy rain
may result in localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance of thunderstorms on Saturday and Monday.
Organized severe thunderstorms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jun 23, 4:09 PM MST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
509 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Tstm Wnd Gst 2 NW Saint Onge 44.57N 103.76W
06/23/2023 M60 mph Lawrence SD Public
0450 PM Hail 2 NW Saint Onge 44.57N 103.76W
06/23/2023 E1.00 inch Lawrence SD Public
0500 PM Rain Hot Springs 43.44N 103.47W
06/23/2023 M0.50 inch Fall River SD Co-Op Observer
24-hour rainfall.
&&
SmithLocal storm report, Jun 23, 4:14 PM MST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
514 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM Rain 1 SSW Deadwood 44.37N 103.73W
06/23/2023 M0.82 inch Lawrence SD Public
&&Special weather statement, Jun 23, 4:17 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Rapid City SD
517 PM MDT Fri Jun 23 2023
WYZ054-056-057-071-240015-
Northern Campbell WY-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-
517 PM MDT Fri Jun 23 2023
...Strong thunderstorms will impact portions of northeastern Campbell
and northern Crook Counties through 615 PM MDT...
At 517 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Biddle to 10 miles southwest
of Rockypoint to 11 miles southeast of Weston. Movement was northeast
at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Rockypoint around 530 PM MDT.
Other locations in the path of these storms include Lightning Flat,
Oshoto and New Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Wyoming.
&&
LAT...LON 4500 10533 4500 10431 4463 10428 4448 10527
4479 10528 4499 10535
TIME...MOT...LOC 2317Z 228DEG 38KT 4495 10531 4479 10526 4448 10524
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SherburnLocal storm report, Jun 23, 4:20 PM MST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
520 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM Hail 2 SE Fruitdale 44.65N 103.67W
06/23/2023 E1.00 inch Butte SD Public
Lots of hail about 6 inches deep.
&&
xxSpecial weather statement, Jun 23, 4:20 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
520 PM MDT Fri Jun 23 2023
WYZ055-240000-
Southern Campbell WY-
520 PM MDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of southeastern
Campbell County through 600 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wright, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Campbell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Wyoming.
&&
LAT...LON 4365 10542 4367 10556 4412 10553 4404 10508
TIME...MOT...LOC 2320Z 198DEG 29KT 4376 10545
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
EaganLocal storm report, Jun 23, 4:29 PM MST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
529 PM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Flash Flood 1 NNW Dwtn Spearfish 44.51N 103.86W
06/23/2023 Lawrence SD Public
Flooding along Spearfish Creek. Picnic tables are being
washed downstream.
&&
xxEvent by event
2 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Tornado, Campbell
- When
- June 23, 4:49 PM MST to 5:45 PM MST
- Where
- Campbell County, 18.61 mi SSE of Wright to 24.07 mi ESE of Wright
- Rating
- EF2
- Path length
- 3.81 mi
- Path width
- 800 yd
- Injuries
- 8 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 43.499, -105.356
A tornado developed near the Campbell-Converse County line southeast of Wright, where it snapped wooden power poles and tipped over several empty train cars. It struck the operations area of the North Antelope Rochelle Coal Mine, ripping metal roofs and wall panels from shop buildings; moving and flipping cars, buses, and shipping containers; and overturning empty railroad cars. Damage severity indicated wind gusts were as high as 120 to 130 mph. No track was visible across the vegetation. Seven people sustained mostly minor injuries at the mine. The tornado continued into southwestern Weston County.
Thunderstorm Wind, Campbell
- When
- June 23, 5:40 PM MST
- Where
- Campbell County, 24.31 mi SE of Wright
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.550, -105.090
Tornado, Weston
- When
- June 23, 5:45 PM MST to 6:20 PM MST
- Where
- Weston County, 6.1 mi WSW of Rochelle to 3.46 mi E of Rochelle
- Rating
- EF0
- Path length
- 6 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.565, -105.082
A tornado continued from southeastern Campbell County into southwestern Weston County. It blew down some trees along a ridge, a tree at a residence, and some windbreak panels and ripped off part of a house roof. The width of the tornado through Weston County was estimated.
Hail, Weston
- When
- June 23, 6:35 PM MST
- Where
- Weston County, 7 mi ENE of Rochelle
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.639, -104.841
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Nebraska, June 23, 2023$6.6 million · EF2 · 25 events
- Excessive Heat and Heat in Texas, June 23 to 27, 20231 death · 33 events
- Hail and Damaging Winds in Texas, June 23, 2023$50 million · 4.5 in hail · 10 events
- Tornadoes and Hail in Wyoming, June 23, 20231 injured · $100,000 · EF2 · 16 events
- Flood in Colorado, June 23, 20231 death · 1 event
- Tornadoes and Hail in Wyoming, June 23, 2023$3.1 million · EF1 · 9 events
- Hail and Damaging Winds in Texas, June 23, 2023$711,000 · 2.5 in hail · 17 events
- Flash Flood and Hail in Montana, June 23 to 27, 2023$100,000 · 1 in hail · 3 events
- Flash Flood and Hail in Nebraska, June 23 to 24, 20234 in hail · 27 events
- Hail and Damaging Winds in Texas, June 23 to 25, 20231 in hail · 25 events
- Hail and Damaging Winds in South Dakota, June 23 to 24, 20231.25 in hail · 24 events
- Hail in South Dakota, June 23, 2023$18,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103685, 1099902, 1112296, 1099903.